Alert archive / Iowa / Frost Advisories in 2020
Frost Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at May 11, 2020, 9:30 PM CDT for 17 counties in Iowa. It took effect at May 12, 2020, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 9:30 PM CDT (02:30 UTC)
- In effect from
- May 12, 2020, 1:00 AM CDT
- Expired
- May 12, 2020, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Tama County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2993 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WWUS73 KDMX 120230 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 930 PM CDT Mon May 11 2020 IAZ004>007-015>017-024>028-037>039-049-050-121030- /O.NEW.KDMX.FR.Y.0003.200512T0600Z-200512T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 930 PM CDT Mon May 11 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern and Northeast Iowa. * WHEN...From 1 AM to 8 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
2 follow-up statements
843 WWUS73 KDMX 120749 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 249 AM CDT Tue May 12 2020 IAZ004>007-015>017-024>028-037>039-049-050-121300- /O.CON.KDMX.FR.Y.0003.000000T0000Z-200512T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 249 AM CDT Tue May 12 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Light winds and temperatures as low as 33 will result in frost formation. * WHERE...Northern and Northeast Iowa. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
747 WWUS73 KDMX 121251 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 751 AM CDT Tue May 12 2020 IAZ004>007-015>017-024>028-037>039-049-050-121400- /O.EXP.KDMX.FR.Y.0003.000000T0000Z-200512T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 751 AM CDT Tue May 12 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures continue to warm into the upper 30s to lower 40s. The threat for any frost has ended across the area. $$ For more information from the National Weather Service visit https://weather.gov/desmoines REV
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 11, 6:25 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 11, 6:25 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 625 PM CDT Mon May 11 2020 ...Updated for 00z Aviation... .DISCUSSION.../Tonight through Monday/ Issued at 317 PM CDT Mon May 11 2020 Synoptic Overview: Long-wave trough axis is currently moving into the Mid Atlantic region, leaving Iowa in an area of moderate to strong northwesterly flow. Weak H5 ridge has been breaking down west of the Rockies and sending a short-wave pulse into the High Plains. The break down of this ridge and a trough off the Pacific Coast will transition mid and upper-level flow to a zonal regime this week, with a few embedded short-wave perturbations expected to bring periods of active weather to the forecast area. Today and Tuesday: The early morning stratiform cloud cover gradually diminished throughout the afternoon leading to clearing skies across most of the forecast area. Weak instability did develop up to about 700mb today which allowed shallow cumulus to develop along and east of Interstate 35 this afternoon. But overall atmospheric profile is fairly dry, thus have not seen in any drizzle or light shower activity develop from these shallow cumulus clouds. Mid to upper- level flow will remain northwesterly for the rest of today, leaving Iowa in a synoptically favored area subsidence, further limiting cumulus development. Over the central Plains, surface high pressure has been slowly moving eastward. However, mid-level moisture continues to linger, which has left Nebraska and Kansas under a large stratiform cloud shield throughout the afternoon. This will present a challenge with respect temperatures this evening, and thus with frost/freeze potential if it works its way into the northern forecast area quick enough this evening. Winds near the surface will be quite calm with the presence of the surface high pressure this evening, which would play in favor to radiational cooling being prominent. However, if this mid-level moisture lingers as the flow slowly moves it eastward into Iowa, it may be able to hold temperatures steady. Areas along and north of U.S. Hwy. 18 could see temperatures between 30-32 F this evening if radiationally cooling is strong enough. However, will be keeping overnight lows in the 33- 34 degree range for the official forecast. If temperatures are able to drop to the freezing benchmark, only expecting this to last for an hour or two right before sunrise. Given the low confidence in impacts due to a freeze, and dewpoint depressions near 10 C making frost unlikely, have decided to hold off on issuing any frost or freeze headlines for our northern counties. Tomorrow, H5 ridge axis continue to move eastward in the Plains as mid-level flow modestly increases across the central CONUS. This pushes the surface high pressure eastward out of Iowa, leaving low- level flow southerly. This will mark the start of a WAA regime that will continue through the middle of end of the week. Weak isentropic ascent will likely aid in the maintenance of stratiform cloud deck that is currently blanketing the central Plains. With how dry the airmass currently is, it will take a decent amount of time for lower levels of the atmosphere to saturate. Thus it is possible we may see a few areas of drizzle on Tuesday, but overall precipitation will have dry air to contend with for a while. Thus, overall weather conditions Tuesday look relatively mild. Wednesday and Thursday: Wednesday morning, short-wave trough at H5 moves across the southern Canadian Prairie Provinces providing perturbations that will break down the weak ridge across the central Plains. This disturbance will be enough to kick off surface Lee Cyclogenesis. As the surface low then moves eastward into the central Plains, low-level flow will increase and maintain a southerly component to its direction. This will continue to transport warm-moist air into the region. Throughout the afternoon on Wednesday, expecting rain showers to develop through an area of isentropic ascent. Throughout the afternoon, GFS/ECMWF keep the better SBCAPE over the central Plains. However by Wednesday evening, elevated instability will works it wary north of the warm front, with MUCAPE values between 1000 and 2000 J/kg. LLJ will likely aid in increasing shear Wednesday evening, thus expecting elevated thunderstorms to produce hail Wednesday evening. A few storms could be severe, and thus SPC has placed southwestern portions of the forecast area in the Day 3 Slight Risk for severe weather, with the rest of the area south of Hwy. 20 in the Day 3 Marginal Risk. The uncertainty with this convection is tied to the convection that occurs in Kansas earlier that afternoon. If the convection is more robust in Kansas, this could potentially limit the instability that western Iowa is able to achieve later in the afternoon and through the evening. This would also have implications on potential for upscale growth into a larger MCS. But, will need to monitor closely, as this is the first environment in Iowa favorable for severe weather in nearly a month. More rain showers are forecast along the cold front associated with this low pressure system for Thursday. Extended Forecast: Overall, expecting temperatures to return to normal for this time of year. The mid-level flow can generally be described as zonal, but several short-wave perturbations will likely be embedded which will increase rain shower and thunderstorm activity through the end of this week. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 624 PM CDT Mon May 11 2020 VFR conditions will persist throughout the TAF period. Stratus may move over KDSM and KOTM this evening, however cigs will remain well within VFR categories. Winds will shift Tuesday, becoming light and variable. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Hagenhoff
Hazardous weather outlook, May 11, 2:50 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 250 PM CDT Mon May 11 2020 IAZ057>059-070>073-081>083-092>094-122000- Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 250 PM CDT Mon May 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms return to the area Wednesday and Thursday. There is a slight risk of severe thunderstorms mainly Wednesday night. Large hail is the main threat. Additional chances for thunderstorms are in the forecast late Friday through the weekend, but the severe weather threat remains uncertain for this period. .SPOTTER INFORMATION STATEMENT... Spotters are not needed at this time. IAZ037>039-044>050-060>062-074-075-084>086-095>097-122000- Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story- Marshall-Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 250 PM CDT Mon May 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms return to the area Wednesday and Thursday. There is a marginal risk of severe storms mainly Wednesday night. Large hail is the main threat. Additional chances for thunderstorms in the forecast late Friday through the weekend, but the severe weather threat remains uncertain for this period. .SPOTTER INFORMATION STATEMENT... Spotters are not needed at this time. IAZ004>007-015>017-023>028-033>036-122000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton- 250 PM CDT Mon May 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms return to the area Wednesday and Thursday. Some of the storms may be strong Wednesday night. Additional chances for thunderstorms in the forecast late Friday through the weekend, but the severe weather threat remains uncertain for this period. .SPOTTER INFORMATION STATEMENT... Spotters are not needed at this time. FAB
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.